Skip Navigation Links
Discontinuity, Nonlinearity, and Complexity

Dimitry Volchenkov (editor), Dumitru Baleanu (editor)

Dimitry Volchenkov(editor)

Mathematics & Statistics, Texas Tech University, 1108 Memorial Circle, Lubbock, TX 79409, USA


Dumitru Baleanu (editor)

Cankaya University, Ankara, Turkey; Institute of Space Sciences, Magurele-Bucharest, Romania


Incorporating Prey Refuge in a Prey-Predator Model with Beddington-DeAngelis Type Functional Response: A Comparative Study on Intra-Specific Competition

Discontinuity, Nonlinearity, and Complexity 9(3) (2020) 395--419 | DOI:10.5890/DNC.2020.09.005

Hafizul Molla$^{1}$, Md. Sabiar Rahman$^{2}$, Sahabuddin Sarwardi$^{3}$

$^{1}$ Department of Mathematics, Manbhum Mahavidyalaya, Purulia - 723 131, West Bengal, India

$^{2}$ Department of Mathematics, Gobordanga Hindu College, North 24 Parganas -743 273, West Bengal, India

$^{3}$ Department of Mathematics & Statistics, Aliah University, IIA/27, New Town, Kolkata - 700 160, India

Download Full Text PDF



The present study deals with a prey-predator system with prey refuge depending on both species with the Beddington-DeAngelis response function. We propose a mathematical model for predator-prey interactions, allowing prey refuge in the absence of intra-specific competition and in the presence of intra-specific competition among the predators. We have analyzed the models in terms of boundedness, persistence, existence of equilibria and their stability and Hopf bifurcation. Existence of paradox of enrichments are examined well in both the cases. The analytical findings of this study are substantially validated by sufficient numerical simulations. The ecological implications of the obtained results are discussed as well.


The corresponding author Dr. Sarwardi is thankful to the Department of Mathematics & Statistics, Aliah University, for providing opportunities to perform the present work.


  1. [1]  Rashevsky, N. (1951),Mathematical biology of social behavior, Univ. Chicago Press.
  2. [2]  May, R.M. (1973), Stability and Complexity in Model Ecosystems, Prin. Univ. Press, Princeton.
  3. [3]  Rubinow, S.I. (1975), Introduction to mathematical biology, Wiley.
  4. [4]  May, R.M. and McLean, A.R. (1976), Theoretical ecology: principles and applications, blackwell Scientific Publications, Oxf. Univ. Press.
  5. [5]  Freedman, H.I. (1980), Deterministic mathematical models in population ecology, Marcel Debber, New York.
  6. [6]  Epstein, J.M. (1997), Nonlinear dynamics, mathematical biology and social science, Westview Press.
  7. [7]  Kot, M. (2001), Elements of Mathematical Ecology, Camb. Univ. Press, New York.
  8. [8]  Britton, N. (2012), Essential mathematical biology, Sprin. Sc. & busi. Media.
  9. [9]  Lotka, A.J. (1962), Elements of Mathematical Biology, Dover, New York.
  10. [10]  Volterra, V. (1957), Opere matematiche: memorie e note pubblicate a cura dell’Accademia nazionale dei Lincei col concorso del Consiglio nazionale delle ricerche, 3.
  11. [11]  Holling, C.S. (1965), The functional response of predator to prey density and its role in mimicry and population regulation, Mem. Ent. Soc. Canada, 45, 1–60.
  12. [12]  Cantrell, R.S. and Cosner, C. (2001), On the dynamics of predator-prey models with the Beddington-DeAngelis functional response, J. Math. Anal. Appl., 257, 206–222.
  13. [13]  Cui, J. and Takeuchi, Y. (2006), Permanence, extinction and periodic solution of predator-prey systemwith Beddington- DeAngelis functional response. J. Math. Anal. Appl., 317, 464–474.
  14. [14]  Huo, H.F., Li, W.T. and Nieto, J.J. (2007), Periodic solutions of delayed predator-prey model with the Beddington- DeAngelis functional response. Chaos Sol. Frac., 33, 505–512.
  15. [15]  Hwang, T.W. (2003), Global analysis of the predator-prey system with Beddington-DeAngelis functional response. J. Math. Anal. Appl., 281, 395–401.
  16. [16]  Hainzl, J. (1988), Stability and Hopf bifurcation a predator-prey system with several parameters. SIAM J Appl. Math., 48, 170–180.
  17. [17]  He, X. (1996), Stability and delays in a predator-prey system. J. Math. Anal. Appl., 198, 355–370.
  18. [18]  Murray, J.D. (1993),Mathematical Biology, Springer-Verlag, Berlin, Germany.
  19. [19]  Curds, C.R. and Cockburn, A. (1968), Studies on the growth and feeding of Tetrahymena pyriformis in axenic and monoxenic culture. J. Gen. Microbiol., 54, 343–358.
  20. [20]  Hassell,M.P. and Varley, G.C. (1969), New inductive populationmodel for insect parasites and its bearing on biological control. Nature, 223, 1133–1137.
  21. [21]  Salt, G.W. (1974), Predator and prey densities as controls of the rate of capture by the predator Didinium nasutum, Ecol., 55, 434–439.
  22. [22]  Gutierrez, A.P. (1992), The physiological basis of ratio-dependent predator-prey theory: a metabolic pool model of Nicholson blowflies as an example, Ecol., 73, 1552–1563.
  23. [23]  Abrams, A. and Ginzburg, L.R. (2000), The nature of predation: prey dependent, ratio dependent or neither?, Trends Ecol. Evol., 15, 337–341.
  24. [24]  Arditi, R., Ginzburg, L.R. and Akcakaya, H.R. (1991), Variation in plankton densities among lakes: a case for ratio dependent models, Amer. Naturalist, 138, 1287–1296.
  25. [25]  Arditi, R., Perrin, N. and Saiah, H. (1991), Functional response and heterogeneities: an experimental test with cladocerans, OIKOS, 60, 69–75.
  26. [26]  Arditi, R. and Saiah, H. (1992), Empirical evidence of the role of heterogeneity in ratio-dependent consumption, Ecol., 73 , 1544–1551.
  27. [27]  Cosner, C., DeAngelis, D.L., Ault, J.S. and Olson, D.B. (1999), Effects of spatial grouping on the functional response of predators, Theor. Popul. Biol., 56, 65–75.
  28. [28]  Arditi, R. and Ginzburg, L.R. (1989), Coupling in predator-prey dynamics: ratio-dependence, J. Theor. Biol., 139, 311–326.
  29. [29]  Freedman, H.I. and Mathsen, R.M. (1993), Persistence in predator-prey systems with ratio-dependent predator influence, Bull. Math. Biol., 55, 817–827.
  30. [30]  Hsu, S.B., Hwang, T.W. and Kuang, Y. (2003), Global analysis of Michaelis-Menten type ratio-dependent predatorprey system, J. Math. Biol., 42, 489–506.
  31. [31]  Jost, C., Arino, O. and Arditi, R. (1999), About deterministic extinction in ratio-dependent predator-prey models, Bull. Math. Biol., 61, 19–32.
  32. [32]  Fan, M., Wang, Q. and Zou, X.F. (2003), Dynamics of a nonautonomous ratio-dependent predator-prey system, Proc. Roy. Soc. Edin. Sect., 133, 97–118.
  33. [33]  Wang, Q., Fan, M. and Wang, K. (2003), Dynamics of a class of nonautonomous semi ratio-dependent predator-prey systems with functional responses, J. Math. Anal. Appl., 278, 443–471.
  34. [34]  Fan, M. and Wang, K. (2002), Periodic solutions of a discrete time nonautonomous ratio-dependent predator-prey system, Math. Comput. Mod., 35, 951–961.
  35. [35]  Kuang, Y. (1999), Rich dynamics of Gause type ratio-dependent predator-prey system, Fields Inst. Commun., 21, 325–337.
  36. [36]  Haque,M. (2009), Ratio-dependent predator-preymodels of interacting populations, Bull. Math. Biol., 71(2), 430–452 .
  37. [37]  Beddington, J.R. (1975), Mutual interference between parasites or predators and its effect on searching efficiency, J.Ani. Ecol., 44, 331–340.
  38. [38]  DeAngelis, D.L., Goldstein, R.A. and O’Neill, R.V. (1975), A model for trophic interaction, Ecol., 56, 881–892.
  39. [39]  Ruxton, G., Gurney, W.S.C. and DeRoos, A. (1992), Interference and generation cycles, Theor. Popul. Biol., 42, 235– 253.
  40. [40]  Thieme, H. and Yang, J.L. (2000), On the complex formation approach in modeling predator-prey relations, mating and sexual disease transmission, Electron. J. Diff. Equ. Conf., 5, 255–283.
  41. [41]  Liao, X., Zhou, S. and Chen, Y. (2007), On permanence and global stability in a general Gilpin-Ayala competition predator-prey discrete system, Appl. Math. Comput., 190, 500–509.
  42. [42]  Naji, R. and Balasim, A. (2007), Dynamical behavior of a three species food chain model with Beddington-DeAngelis functional response, Chaos Soli. Frac., 32, 1853–1866.
  43. [43]  Redheffer, R. (1996), Nonautonomous Lotka-Volterra systems, I. J. Diff. Equ., 127, 519–541.
  44. [44]  Zhang, S. Tan, D. and Chen, L. (2006), Dynamic complexities of a food chain model with impulsive perturbations and Beddington-DeAngelis functional response, Chaos Soli. Frac, 27, 768–777.
  45. [45]  Mukherjee, D. (2016), The effect of refuge and immigration in a predator-prey system in the presence of a competitor for the prey, Nonl. Anal.: Real World Appl., 31, 277–287.
  46. [46]  Tripathi, J.P., Abbas, S. and Thakur, M. (2015), Dynamical analysis of a prey-predator model with Beddington- DeAngelis type function response incorporating a prey refuge, Nonl. Dyn., 80, 177–196.
  47. [47]  Sarwardi, S., Mandal, P.K. and Ray, S. (2012), Analysis of a competitive prey-predator system with a prey refuge, Bios., 110(3), 133–148.
  48. [48]  Kar, T.K. (2005), Stability analysis of a prey-predator model incorporating a prey refuge, Commu. Nonl. Sc. Num. Simu., 10, 681–691
  49. [49]  Murdoch,W.W. and Oaten, A. (1975), Predation and population stability, Adv. Ecol. Res., 9, 1–131.
  50. [50]  Stein, R.A. (1977), Selective predation, optimal foraging and the predator-prey interaction between fish and crayfish, Ecol., 58(6), 1237–1253.
  51. [51]  Haque, M. (2011), A detailed study of the Beddington-DeAngelis predator-prey model, Math. Bios., 234, 1–16.
  52. [52]  Haque, M., Rahman, Md. S., Venturino, E. and Li, BL. (2014), Effect of a functional response-dependent prey refuge in a predator-prey model, Ecol. Comp., 20, 248–256.
  53. [53]  González-Olivares, E., Gonzalez-Yanez, B., Becerra-Klix, R. and Ramos-Jiliberto, R. (2017),Multiple stable states in a model based on predator-induced defenses, Ecol. Complexity, 32, 111–120.
  54. [54]  Haque, Md. M. and Sarwardi, S. (2018), Dynamics of a Harvested Prey-Predator Model with Prey Refuge Dependent on Both Species, I. J. B. C., 28(12), 1830–40.
  55. [55]  Molla, H., Rahman, Md. S. and Sarwardi, S. (2019), Dynamics of a Predator-Prey Model with Holling Type II Functional Response Incorporating a Prey Refuge Depending on Both the Species, IJNSNS, De Gruyter, 20(1), 1–16.
  56. [56]  Gard, T.C. and Hallam, T.G. (1979), Persistence in Food web-1, Lotka-Volterra food chains, Bull. Math. Biol., 41, 877-891.
  57. [57]  Freedman, H. and Waltman, P. (1984), Persistence in models of three interacting predator-prey populations, Math. Bios., 68(2), 213–231.
  58. [58]  Birkhoff, G. and Rota, G.C. (1978), Ordinary Differential Equations, New York, Wiley.
  59. [59]  Collings, J.B. (1995), Bifurcation and stability analysis of a temperature-dependent mite predator-prey interaction model incorporating a prey refuge, Bull. Math. Biol., 57(1), 63–76.
  60. [60]  Alaoui, A.M. and Okiye, D.M. (2003), Boundedness and global stability for a predator-prey model with modified Leslie-Gower and Holling-type II schemes, Appl. Math. Letters, 16(7), 1069–1075.
  61. [61]  Hale, J. (1989), Ordinary differential equation, Klieger Publishing Company, Malabar.
  62. [62]  Sharma, S. and Samanta, G. (2015), A LeslieGower predatorprey model with disease in prey incorporating a prey refuge, Chaos, Soli. & Fract., 70, 69–84.
  63. [63]  Wei,. F. and Fu, Q. (2016), Globally asymptotic stability of a predatorprey model with stage structure incorporating prey refuge, Int. J. Biomath., 9(04).
  64. [64]  Wei, F. and Fu, Q. (2016), Hopf bifurcation and stability for predatorprey systems with Beddington-DeAngelis type functional response and stage structure for prey incorporating refuge, Appl. Math. Model., 40(1), 126–134.
  65. [65]  Li, H.L., Zhang, L., Hu, C., Jiang Y.L. and Teng, Z. (2017), Dynamical analysis of a fractional-order predator-prey model incorporating a prey refuge, J. Appl. Math. Comput., 54(1-2), 435–449.
  66. [66]  Guin, L.N., Mondal, B., and Chakravarty, S. (2017), Stationary patterns induced by self-and crossdiffusion in a Beddington-DeAngelis predatorprey model, Int. J. Dyn. Contrl., 5(4), 1051–1062.
  67. [67]  Wang, H., Thanarajah, S. and Gaudreau, P. (2018), Refuge-mediated predatorprey dynamics and biomass pyramids, Math. Biosc., 298, 29–45.
  68. [68]  Ray, S. and Stra ˘ skraba, M. (2001), The impact of detritivorous fishes on a mangrove estuarine system, Ecol. Model., 140 (3), 207–218.